Marine Hail, St Clair River
- When
- August 24, 7:05 PM EST
- Where
- St Clair River forecast zone, Marysville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -82.480
A few strong to severe storms moved into Lake St. Clair and the adjacent rivers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few strong to severe storms moved into Lake St. Clair and the adjacent rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 5:53 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
653 PM EDT WED AUG 24 2011
.AVIATION...
//DISCUSSION...
A COLD FRONT NOW EXTENDS ACROSS CENTRAL MICHIGAN. SEVERAL PREFRONTAL
CONVERGENT FEATURES EXIST SOUTH OF THIS BOUNDARY...MOST NOTABLY IS
THE ONE EXTENDING FROM THE THUMB REGION INTO GRAND RAPIDS. THESE
BOUNDARIES WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS EVENING AS THEY TRACK TO THE SOUTHEAST. THERE IS A
CHANCE OF STRONG THUNDERSTORMS THIS EVENING DUE TO VERY HIGH
INSTABILITY IN PLACE ACROSS SOUTHEAST MICHIGAN. THE CONVERGENT AXIS
IS EXPECTED TO SLIDE TO THE SOUTHEAST AROUND 03Z...WITH THE COLD
FRONT TRAILING A FEW HOURS LATER. THE INSTABILITY WILL SHIFT TO THE
EAST OF THE REGION WITH THE APPROACH OF THE COLD FRONT...THUS ENDING
THE RISK OF ADDITIONAL STORMS LATE THIS EVENING.
FOR DTW...THE STRONGEST LOW LEVEL CONVERGENCE AND BETTER INSTABILITY
WILL RESIDE AROUND METRO DETROIT BETWEEN 00Z AND 03Z. DRIER AND MORE
STABLE AIR WILL THEN OVERSPREAD THE REGION AFTER 03Z.
//DTW THRESHOLD THREATS...
* MEDIUM CONFIDENCE THUNDERSTORMS WILL IMPACT THE TERMINAL BETWEEN
00Z AND 03Z.
* MEDIUM CONFIDENCE CEILINGS WILL FALL BELOW 5000 FT AFTER 14Z
THURSDAY.
&&
.PREV DISCUSSION...ISSUED 404 PM EDT WED AUG 24 2011
SHORT TERM...THIS AFTERNOON AND TONIGHT
CONDITIONAL SEVERE THREAT CONTINUES THIS EVENING. 18Z DTX SOUNDING
REVEALED QUITE A STRONG CAP IN PLACE IN THE WARM SECTOR ENVIRONMENT
OVER SE MICHIGAN. WHILE NOT FAVORABLE FOR DEVELOPMENT AT THIS
TIME...STRONG LIFT AHEAD OF THE APPROACHING SHORTWAVE AND COUPLED
WITH A ROBUST LOW LEVEL FRONTAL CIRCULATION MAY STILL PROVE TO BE
ENOUGH TO OVERCOME THE INVERSION. THIS IS ESPECIALLY THE CASE IF
TEMPS CAN CONTINUE TO CLIMB INTO THE UPPER 80S. AS OF
19Z...DEWPOINTS IN THE LOW TO MID 70S HAD OVERSPREAD THE ENTIRE CWA
WITH TEMPERATURES RANGING FROM AROUND 80 IN THE NORTH TO MID/UPPER
80S ACROSS THE SOUTH. CONTINUED WAA AHEAD OF THE FRONT AND GRADUAL
LIFTING OF THE CAP SHOULD STILL ALLOW TEMPERATURES TO RISE INTO THE
MID TO UPPER 80S ALMOST EVERYWHERE BY THIS EVENING.
OVERALL THINKING REMAINS RELATIVELY UNCHANGED SINCE LAST NIGHT.
UNIMPRESSIVE UPSTREAM CONVECTION IS ONGOING WITHIN THE PREFRONTAL
TROUGH...BUT IS OCCURING IN AN AREA THAT WAS SHROUDED IN STRATUS FOR
MUCH OF THE DAY...WHILE SE MI HAS BEEN MOSTLY CLEAR SINCE MID
MORNING. GIVEN THE STRENGTH OF THE CAP...ANY CONVECTION SEEMS MORE
LIKELY TO BE DELAYED AND FURTHER EAST AT THIS POINT. HOURLY RUNS OF
THE HRR HAVE BEEN UNUSUALLY CONSISTENT THROUGHOUT THE
DAY...INITIATING CONVECTION IN THE THUMB AROUND 20Z AND UNZIPPING
SOUTHWARD INTO METRO DETROIT BY 23Z. ANY THREAT IS LIKELY TO HAVE
EXITED THE AREA BY 10PM THIS EVENING.
GIVEN THE 50+KTS OF EFFECTIVE BULK SHEAR AHEAD OF THE FRONT COURTESY
OF A 50+KT MID LEVEL SPEED MAX THAT WILL OVERSPREADING THE WARM
SECTOR....AND MLCAPES OF 2500-3000 J/KG...THERE IS POTENTIAL FOR
CONVECTIVE MODES TO BE INITIALLY SUPERCELLULAR IN NATURE. THE THREAT
WOULD THEN TRANSITION TO STRAIGHT-LINE WINDS AS HODOGRAPHS BECOME
MORE STRAIGHT WITH TIME. ANY ROTATING STORMS WILL CARRY THE RISK FOR
LARGE HAIL...WHILE 0-1KM SRH AROUND 100M2/S2 OR LESS SUGGEST A
MARGINAL TORNADO THREAT AS WELL.
WINDS WILL SHIFT TO A W-NW DIRECTION BEHIND THE FRONT WITH DEWPOINTS
FALLING INTO THE UPPER 50S OR LOW 60S BY MORNING AND LOWS AROUND
60-65.
LONG TERM...THURSDAY THROUGH TUESDAY
A RATHER BENIGN WEATHER PATTERN BEGINS 12Z THURSDAY. THROUGH THE DAY
500MB HEIGHT RISES ARE SIGNIFICANT AND A 1018MB SFC HIGH NUDGES IN
FROM THE WEST. MOISTURE FIELDS AT 925-700MB AND FORECAST SOUNDINGS
SHOW A LIKELIHOOD OF SCATTERED CU BASED AT 4KFT FOR THE DAY. HIGH
PRESSURE OVER MICHIGAN STRENGTHENS THURSDAY NIGHT AND FRIDAY MORNING
LEADING TO LIGHT AND VARIABLE WINDS. ALSO A STRONG INVERSION FRIDAY
MORNING MAY LEAD TO SOME HAZE AND PATCHY FOG. WE SHOULD MIX DOWN
FROM +15C 850MB TEMPERATURES FRIDAY...YIELDING SURFACE HIGHS NEAR
80F. FRIDAY WILL BE ANOTHER DAY OF PATCHY CU FORMING AROUND 3500FT.
A WEAK COLD FRONT WITH RAPIDLY DISINTEGRATING MOISTURE WILL SWEEP
THROUGH FRIDAY NIGHT THROUGH EARLY SATURDAY. LAND AREAS WILL LIKELY
JUST SEE AN INCREASE IN CLOUD COVER AND THEN A MODEST TEMPERATURE
DROP BEHIND THE FRONT. LAKE HURON MAY SEE SOME LIGHT SHOWER
ACTIVITY...OTHERWISE THIS FRONT WILL JUST BE A SEGUE INTO THE NEXT
HIGH PRESSURE AREA REIGNING THROUGH THE WEEKEND. THIS HIGH IS ONLY
SLIGHTLY STRONGER THAN THE PREVIOUS...BUT WILL PROPAGATE NW TO SE
AND ADVECT IN SOME COOLER AND DRIER AIR. EXPECTING TEMPERATURES
SLIGHTLY UNDER CLIMO NORMS SUN AND MON. THAT UPPER WAVE AND
SUFFICIENT MOISTURE SCARED ME INTO A CHC POP FOR MONDAY...BUT WILL
SEE IF FURTHER RUNS SHEER OUT THAT WAVE AS EACH SUCCESSIVE RUN OF
THE GFS INDICATES. LOOKING FURTHER OUT TO TUESDAY...MODELS COME TO
THE SAME SURFACE CONCLUSION WITH DIFFERING UPPER AIR DYNAMICS. LOOKS
LIKE SURFACE HIGH PRESSURE WITH MODERATELY HIGH RH'S DESPITE THE
ECMWF SHOWING AN IMPRESSIVE UPPER WAVE OVER THE GREAT LAKES.
MARINE...
GUSTY SOUTHWEST WINDS CONTINUE ACROSS THE AREA...THOUGH SMALL CRAFT
CONDITIONS HAVE BECOME MARGINAL ACROSS AREA WATERS WITH THE
EXCEPTION OF THE INNER SAGINAW BAY. GIVEN THE BORDERLINE CONDITIONS
AND RELATIVELY SHORT AMOUNT OF TIME UNTIL THE SMALL CRAFT ADVISORIES
ARE SET TO EXPIRE...WILL GO AHEAD AND LEAVE THEM IN PLACE THROUGH
THE EVENING AS WINDS WILL CONTINUE TO BE QUITE GUSTY.
THUNDERSTORMS...SOME SEVERE...ARE ALSO POSSIBLE THIS
AFTERNOON...ESPECIALLY FOR SAGINAW BAY AND EASTWARD...INCLUDING LAKE
SAINT CLAIR AND THE MI WATERS OF LAKE ERIE. AS THE FRONT RESPONSIBLE
FOR THE THUNDERSTORM POTENTIAL EXITS THE AREA...WINDS WILL SHIFT TO
THE NORTHWEST AND WILL REMAIN STRONG ACROSS THE NORTHERN HALF OF
LAKE HURON TONIGHT INTO THURSDAY. OCCASIONAL LOW END GALE-FORCE
GUSTS WILL BE POSSIBLE ACROSS CENTRAL PORTIONS OF LH LATE TONIGHT
INTO THURSDAY MORNING. WINDS WILL DIMINISH ON FRIDAY AS HIGH
PRESSURE RETURNS.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING SAGINAW BAY...UNTIL 8 PM WEDNESDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 8 PM WEDNESDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 8 PM WEDNESDAY.
&&
AVIATION.....SC
SHORT TERM...JVC
LONG TERM....MM
MARINE.......JVC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 550 PM EDT WED AUG 24 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-250830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 550 PM EDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AS A COLD FRONT INTERACTS WITH A WARM AND HUMID AIRMASS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. THERE IS ALSO A CHANCE OF TORNADOES. THE BETTER CHANCES FOR SEVERE WEATHER WILL EXTEND SOUTH AND EAST OF A LINE FROM SANDUSKY TO LANSING. THUNDERSTORMS WILL MOVE EAST AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR THIS EVENING. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-250830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 550 PM EDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING AS A COLD FRONT INTERACTS WITH A WARM AND HUMID AIRMASS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. THERE IS ALSO A CHANCE OF TORNADOES. THE BETTER CHANCES FOR SEVERE WEATHER WILL EXTEND SOUTH PORT SANILAC. THUNDERSTORMS WILL MOVE EAST AROUND 50 MPH. SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH THIS EVENING FOR ALL MARINE AREAS AS STRONG SOUTHERLY WINDS WILL PERSIST AHEAD OF THE COLD FRONT. PLEASE SEE THE LATEST MARINE FORECASTS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS AND INCREASING WAVES MAY RESULT IN SMALL CRAFT ADVISORY CONDITIONS ON THURSDAY ACROSS PORTIONS OF THE LAKE HURON NEARSHORE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 1 NE CROSWELL 43.28N 82.61W
08/24/2011 SANILAC MI LAW ENFORCEMENT
TREE DOWN ON HOUSE. REPORTED BY FIRE DEPARTMENT.
0556 PM HAIL 1 NE CROSWELL 43.28N 82.61W
08/24/2011 E1.00 INCH SANILAC MI LAW ENFORCEMENT
0612 PM HAIL 4 E CROSWELL 43.27N 82.53W
08/24/2011 E0.75 INCH SANILAC MI LAW ENFORCEMENT
REPORTED BY FIRE DEPARTMENT.
0612 PM HAIL 5 ENE CROSWELL 43.29N 82.53W
08/24/2011 E0.75 INCH SANILAC MI TRAINED SPOTTER
0612 PM HAIL 5 ESE CROSWELL 43.26N 82.53W
08/24/2011 E0.88 INCH SANILAC MI TRAINED SPOTTER
0625 PM HAIL 4 NW LAKEPORT 43.16N 82.55W
08/24/2011 E0.75 INCH ST. CLAIR MI TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 719 PM EDT WED AUG 24 2011 MIZ063-068>070-075-076-082-083-250015- LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE- 719 PM EDT WED AUG 24 2011 ...SPECIAL WEATHER STATEMENT... AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING ALONG A LINE FROM PORT HURON TO JACKSON. THESE STORMS ARE FORECAST TO CONTINUE TO STRENGTHEN AS THEY MOVE ACROSS METRO DETROIT THIS EVENING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM. SC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
726 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 4 S LEXINGTON 43.21N 82.53W
08/24/2011 M1.00 INCH SANILAC MI PUBLIC
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 734 PM EDT WED AUG 24 2011 MIZ047-048-053-250015- BAY-MIDLAND-SAGINAW- 734 PM EDT WED AUG 24 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM SANFORD TO 18 MILES SOUTH OF COLEMAN...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS. THERE IS POTENTIAL FOR THESE STORMS TO INCREASE IN STRENGTH. * THUNDERSTORMS WILL BE NEAR... MIDLAND BY 750 PM EDT... LINWOOD AND MARION SPRINGS BY 800 PM EDT... KAWKAWLIN AND AUBURN BY 805 PM EDT... OAKLEY AND FREELAND BY 810 PM EDT... BAY CITY AND ESSEXVILLE BY 815 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
747 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 1 S MEMPHIS 42.88N 82.77W
08/24/2011 M1.00 INCH MACOMB MI TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
801 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 2 WNW TROY 42.59N 83.19W
08/24/2011 E0.50 INCH OAKLAND MI TRAINED SPOTTER
&&The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
2 marine hail, 2 marine thunderstorm wind. Local standard time, as filed.
A thunderstorm which brought down 5 inch diameter tree limbs on Harsens Island moved over the St. Clair River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2011Every state in 2011This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345116, 345117, 345118, 345119.